Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 18, 1998, 6:59 PM CDT for Spink County, South Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 18, 1998, 8:05 PM CDT
- In force
- 66 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:03 PM CDT | Thunderstorm Wind 52 | Mellette, SD | |
| Jul 18, 7:15 PM CDT | Thunderstorm Wind 61 | Ashton, SD | |
| Jul 18, 7:25 PM CDT | Thunderstorm Wind 52 | Turton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 190000 TORABR SDC115-190105- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 659 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 805 PM CDT * AT 658 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 23 MILES SOUTH OF ABERDEEN OR 6 MILES WEST OF BRENTFORD MOVING SOUTHEAST AT 35 MPH. * THE TORNADO WITLL BE NEAR... MELLETTE AT 700 PM CDT BRENTFORD AT 705 PM CDT TURTON AT 715 PM CDT DOLAND AT 730 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HG/WCT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 9:55 AM CDT, 9 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 9:55 AM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT SAT JUL 18 1998 HAVE UPDATED ENTIRE CWA...MAINLY TO ACCOUNT FOR SEVERE TSTMS APPROACHING FAR NE SD AND WC MINN. ELSEWHERE...TOUCHED UP WINDS A BIT. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:18 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| Jul 18, 5:50 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 55 min |
| Jul 18, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 62 min |
| Jul 18, 6:04 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 66 min |
| Jul 18, 6:10 PM CDT | Tornado Warning | ABR | Hand | 65 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 47 min |
| Jul 18, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 65 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.